Strong Wind, Middlesex
- When
- May 16, 9:30 AM EST
- Where
- Middlesex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Strong and persistent east winds circulating around a high pressure system in the Canadian Maritimes uprooted a towering shade tree in Metuchen. The tree crashed onto New Jersey State Route 27 and closed the road for most of the day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong and persistent east winds circulating around a high pressure system in the Canadian Maritimes uprooted a towering shade tree in Metuchen. The tree crashed onto New Jersey State Route 27 and closed the road for most of the day. The road was closed between Main Street and Grove Avenue. The 75 to 100 foot tree was nearly four feet in diameter, tore down wires, crushed a fence, snapped a utility pole and damaged three others. The peak wind gust for the day at the Atlantic City International Airport was 39 mph and at the Newark International Airport was 24 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 8:40 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 AM EDT FRI MAY 16 2003
HATE TO FLIP-FLOP...BUT SEEING WHATS ON RADAR...AND WHAT WAS
DEPICTED ON THE 06Z MESO-ETA...RE-RAISING URBAN AND SML STRM FLD
ADVY TIL MIDN TNGT...FOR ESSENTIALLY SRN HALF OF FCST AREA...
EVERYTHING FM BERKS...BUCKS...AND BURLINGTON CTYS S...MINUS THE
IMMEDIATE CST.
NO OTR CHGS FOR NOW.
KRAUS
------------------------------
PREVIOUSLY...
OVERALL THERE ARE STILL LARGE DIFFERENCES IN THE MODELS...BUT LESS
THAN PREV RUNS. IT APPEARS THAT...SPCLY FOR NRN ZONES...THIS SITU
HAS BEEN OVERDONE. HPC MENTIONED FEEDBACK PROBLEMS ON THE GFS...PBLY
ON THE ETA TOO. STILL WENT WITH CAT POPS ALL BUT NWRN ZONES WHERE
BACKED DOWN TO LIKELY TDA...AND KEPT IT LIKELY EVERYWHERE TNGT IN
VIEW OF CONTDD ENELY FLO AND FAIRLY GOOD MSTR. LGT RAIN OR DRZL WITH
LGT QPF/S IS FCST TNGT...AND CHC POPS SAT INTO SAT NITE. LO TO THE
SOUTH IS NOT AS DEEP AS PREV THOUGHT...WITH SUBSEQUENT IMPULSES
RATHER WEAK. THUS WINDS / LO LVL CONVERGENCE ARE NOT AS LIKELY TO BE
AS STG. CUT THE QPF/S BACK TO .50 TO .80 INCH TDA SRN HALF OF CWA...
1/3 TO 1/2 N...AND EVEN THIS MAY BE OVERKILL. WITH THESE QPF/S WL
LEAVE IN THE MENTION S AND CNTRL OF RAIN HVY AT TIMES...MAINLY THIS
MRNG S. BUT...WL DROP THE URBAN/SML STRM FLD ADVY AND JUST ISSUE AN
SPSPHI CALLING ATTN TO PONDING ON ROADS/URBAN AREAS. KEPT IN THE CHC
OF MRNG THUNDER IN VIEW OF SPC DY 1 FCST.
TIDES WERE NOT SIGLY ABV NML LAST NITE...BUT THEY SHUD START
RESPONDING WITH THIS MRNG/S CYCLE AND MAY REACH SPOTTY MDT THIS EVE.
SO WL KEEP THE CSTL FLD WATCH UP FOR THIS EVE ALG THE NJ AND DE CSTS
AND BACK BAYS.
TEMPS...MAVS ARE PREFERRED WITH LESS DIURNAL RANGE UNTIL SUN...WHEN
THE ETA/S IDEA OF A MORE INFLUENTIAL SFC HI POKING DOWN FM THE N IS
ACCEPTED...BRINGING SOME SUN AND INCRSD TEMPS.
ON THE MARINE WL KEEP SCA FOR THE OCEAN AND DE BAY.
.PHI...CSTL FLOOD WATCH THIS EVE CST...AND DE AND RARITAN BAYS.
SML CRAFT ADVY CST AND DE BAY.
URBAN AND SML STRM FLD ADVY PA60,67>71, NJ15-19,21-23,27
DE1-3, MD8,12,15,19,20.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE COASTS AND BACK BAYS FOR THIS EVENING. RAIN MAY BE HEAVY AT TIMES MAINLY OVER THE SOUTHERN HALF OF THE AREA TODAY...RAIN AMOUNTS BETWEEN 1/2 AND 1 INCH MAY CAUSE SPOTTY URBAN AND HIGHWAY FLOODING. .DAYS TWO THROUGH SEVEN... THE COASTAL FLOOD WATCH MAY NEED TO BE EXTENDED INTO SATURDAY. WATER MAY HAVE TROUBLE DRAINING FROM THE BACK BAYS SATURDAY INTO SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357424.